History: A fading memory
Mrs. S, 85, lives alone in her home of 40 years. Over the past 3 years, she has complained increasingly about headaches, fatigue, and back pain. The cause of these vague physical difficulties has not been determined.
Her daughters say that Mrs. S has become increasingly forgetful. She often does not remember family visits, has difficulty organizing her bank accounts, repeatedly misplaces her pocketbook, and on one occasion became lost on her way to the supermarket. Once fairly social, she has become increasingly isolated.
How would you address Mrs. S’ impaired memory? What medical or psychiatric problems might her forgetfulness indicate?
Dr. Verma’s observations
This case illustrates the fundamentals of geriatric care, the first of which is to preserve—if not enhance—the patient’s function (Box). Forty years ago, Kral1 identified “benign senescent forgetfulness” as a normal aspect of aging. Current research, however, suggests that “senescent forgetfulness” is not always benign. Alexopoulos, Krishnan, and others2,3 have shown that depression manifesting in late life is accompanied by significant white-matter change and substantially increases the risk of developing dementia.
Well past the point of isolated forgetfulness, Mrs. S is exhibiting functional decline and cognitive impairment in multiple domains. The question is, are these symptoms the result of a medical problem such as Alzheimer’s disease or dementia, a psychiatric disorder, or both? The workup and management of these complaints can dramatically affect subsequent outcomes.
Vague medical complaints of unknown cause should not necessarily imply that the problem is psychiatric. The clinician should rule out common medical causes of cognitive decline, including:
- drug toxicity, especially after anxiolytic and sedative-hypnotic agents have been administered
- endocrine dysfunction, such as hypothyroidism
- and CNS neoplasms (Table 1).
- Preserve—if not enhance—the patient’s function
- Respect equilibrium; even apparently simple drug interventions can unintentionally upset a precarious adaptive reserve and trigger functional decline
- Beware of drug-drug interactions; most older persons are taking multiple medications
- Start low and go slow, but do not stop at subtherapeutic dosages
- Carefully consider a psychotropic’s side-effect profile
- Nondrug interventions are almost always safer than drugs
- Drugs do not replace compassion and caring
- Two (or more) drugs are not better than one
- One drug does not fit all patients
- Primum non nocere
A detailed history (still the best diagnostic procedure), a thorough physical evaluation, and routine lab tests can usually help rule out most of these causes. On the other hand, affirmative diagnosis when psychiatric symptoms are evident can minimize testing that can be emotionally, physically, and financially draining to the patient. In Mrs. S’ case, the prominence of the cognitive decline and attendant social withdrawal clearly point to depression or dementia.
The significant overlap between depression and dementia further complicates the diagnosis. Neuropsychological testing can uncover distinguishing factors, but it may help to empirically consider that all late-life depression with cognitive impairment may be secondary to early dementia.
Initiating early drug treatment of dementia with a cholinesterase inhibitor such as donepezil, galantamine, or rivastigmine may slow the trajectory of decline. Vascular risk factors—hypertension and diabetes in particular—also need to be controlled. Low-dose aspirin may help prevent microembolic phenomena.
A selective serotonin reuptake inhibitor (SSRI) can alleviate the depression. If mild paranoia is noted, adding an atypical antipsychotic at a low dosage (olanzapine, 1.25 to 5 mg once daily or risperidone, 0.5 to 1.0 mg/d divided in two doses) may help.
Above all, encourage the patient to remain physically and mentally active. To this end, the clinician should enlist the family and other caregivers to help motivate the patient. Involvement in a day program or similar program may alleviate the patient’s social isolation.
Treatment: New surroundings
Since her initial evaluation 1 year ago, Mrs. S reluctantly has moved into an assisted living facility at her daughters’ insistence. She adjusted well—at least for the first month or so. She then starting calling her daughters at all hours, complaining of being alone and scared. She was taken to a new internist, who prescribed oxazepam, 15 mg bid, for an “anxiety disorder.”
Instead of adjusting to her new surroundings, Mrs. S began to withdraw further. She stayed in her room most days, not even venturing to the dining room for meals. Her personal hygiene deteriorated. According to staff reports, “Mrs. S did not mix with the other residents,” and was becoming “increasingly paranoid.” Her calls to her family had escalated into bitter complaints that people were stealing her belongings.
COMMON CAUSES OF DEMENTIA
|Drug toxicity||Less common causes|
|Anxiolytics||Lewy body dementia|
|Sedative-hypnotic drugs||Parkinsonian dementia|
Mrs. S again visited the internist who, upon hearing that the patient was becoming more paranoid, assumed that she was exhibiting psychotic features. The internist diagnosed Mrs. S as having late-onset Alzheimer’s-type dementia with delusions and added haloperidol, 0.5 mg tid, to her regimen.